Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 24, 2018Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 24, 2018, 7:30 PM CDT for Martin County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 7:30 PM CDT (00:30 UTC)
Expired
Jun 24, 2018, 8:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS83 KMPX 250030
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT SUN JUN 24 2018

MNZ091-092-250130-
Martin-Faribault-
730 PM CDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FARIBAULT
AND MARTIN COUNTIES THROUGH 830 PM CDT...

At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherburn to near Iowa Lake. Movement
was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairmont, Blue Earth, Sherburn, Welcome, Elmore, Ceylon, Frost, Iowa
Lake, Okamanpedan Lake, Granada, East Chain and Northrop.

This includes the following highways...
 Interstate 90 between mile markers 84 and 120.
 U.S. Highway 169 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9485 4363 9485 4381 9443 4354 9382
      4350 9381
TIME...MOT...LOC 0029Z 247DEG 19KT 4362 9468 4349 9441 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 24, 7:05 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 24, 7:05 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 629 PM CDT Sun Jun 24 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 212 PM CDT Sun Jun 24 2018

Current radar imagery shows some scattered showers/thunderstorms
across the area, with the main activity focused from southwest
into south central Minnesota, and secondary activity northeast of
the Twin Cities metro. The larger scale activity from earlier in
the day dissipated as it moved toward the metro and into an area
of reduced deep layer moisture along the leading edge of the 850
mb theta-e gradient. However, activity was able to develop in the
north/east metro where convergence was enhanced due to northeast
flow that worked its way down from Lake Superior. Expect to see
more widespread convection develop to our west/southwest this
evening/tonight which will try to move across the forecast area
again on Monday, but once again it looks like it will tend to fade
as it moves east into drier air. However, we will eventually see
the shortwave over the eastern Rockies work its way eastward,
which will bring a more widespread area of showers/thunderstorms
across the forecast area Monday night into Tuesday morning as its
associated surface low moves east along the Minnesota/Iowa border.
This could certainly exacerbate ongoing flooding issues and delay
cessation or increase the crests of river levels. The better
juxtaposition of instability and shear still looks to be to our
south, so the main potential of any severe weather still looks to
be in that area, although a few severe storms can't be ruled out.

.LONG TERM...(Tuesday night through Sunday)
Issued at 212 PM CDT Sun Jun 24 2018

Once the Tuesday shortwave trough kicks east it still appears we
will see ridging build across the central CONUS with troughing
setting up over the western CONUS by the end of the week. This
should lead to some active weather in the region from Thursday
night into the weekend with southwest upper flow initially west of
the region slowly pushing east with time. However, the guidance
still shows a fair amount of spread with where/when MCS activity
will develop and move, so the forecast will still have some chance
PoPs for a greater period of time than there will likely be
precipitation in the area. The are also some significant
differences on when the strong upper ridge will be displaced
eastward, which will obviously impact the forecast as we head
through the weekend. The ECMWF and Canadian are more progressive
than the GFS and FV3 solutions. At this point, don't have too much
confidence to favor one over the other, although upper ridges of
this forecast magnitude at this time of year are often more
stubborn than guidance would like them to be.

Any precipitation with the Monday night/Tuesday system should
shift east Tuesday night, with a weak ridge of high pressure
bringing warm and dry weather for Tuesday night and most of
Wednesday (a weak shortwave trough passing by to our north could
bring some shower/thunderstorm activity through late Wednesday).
Warm advection and moisture return will dramatically increase on
Thursday as low pressure sets up in the lee of Rockies. The
guidance currently suggests this will lead to widespread
convection (MCS activity) across the Dakotas on Thursday that will
lift northeast through northern Minnesota Thursday night into
Friday, while we remain hot, humid, and capped. After that the
guidance has much more spread due to differences with how quickly
they bring the western trough east and push the cold frontal
boundary through our area. The ECMWF and Canadian would bring it
through Friday night and early Saturday, while the GFS would delay
it by at least 24 hours (the FV3 from 06Z was somewhat between
these solutions). Our main chance for precipitation currently
looks tied to this frontal passage and forcing from the
association shortwave trough. So, will need to carry PoPs for much
of the time period from late Friday into Sunday to account for the
differences in timing and evolution.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jun 24 2018

The bulk of the precip ongoing at the 25/00z initialization time
over SW MN will gradually dissipate and shift further W and S thru
the late evening and overnight hours. As an upper low to the west
of southern MN shifts eastward during the day tomorrow, rain will
slowly return from the west and gradually spread east across
southern MN into western WI. As for timing, am not looking for
rain to reach eastern MN (let alone western WI) by 00z tomorrow
evening. Still, ceilings may drop to MVFR for brief periods
overnight into tomorrow morning. Should any heavy shower directly
impact a terminal, IFR visibilities cannot be ruled out.

KMSP...Went with a more optimistic approach and kept precip out of
MSP thru 00z tomorrow. Small chance that the precip over
southwestern MN reaches MSP this evening with high confidence of
dry overnight thru the first half of tomorrow, then chances slowly
increase with showers likely tomorrow evening.

/OUTLOOK FOR KMSP/
Tue...MVFR/-SHRA/-TSRA likely. Winds E bcmg NW 5-10 kts.
Wed...Chc morning MVFR. Winds NW 5-10 kts.
Thu...VFR. Winds SE 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Jun 24, 2:31 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Sun Jun 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
231 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Any thunderstorms that develop through tonight are capable of
producing very heavy rainfall, gusty winds and small hail.
Severe weather is not expected. The greatest risk for seeing heavy
rainfall and flooding will be across southwest into south central
MN.

River flooding will continue along the Minnesota River and
its tributaries.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rainfall will occur across the region
Monday and Tuesday. Severe weather potential is low at this time.

River flooding will continue along the Minnesota River and its
tributaries through next week.

The heat and humidity will begin to build late this week. This
will come with an increasing threat for thunderstorms, possibly
severe, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 1:30 PM CDT, 6 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT SUN JUN 24 2018

MNZ083-084-091-092-241915-
Waseca-Blue Earth-Martin-Faribault-
130 PM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT...EASTERN MARTIN...
SOUTHEASTERN BLUE EARTH AND SOUTHERN WASECA COUNTIES...

At 130 PM CDT, a strong thunderstorm was located near Minnesota Lake,
or 20 miles south of Mankato, moving east at 10 mph.

Winds in excess of 25 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Mapleton, Winnebago, Minnesota Lake, Pemberton, Waldorf,
Easton, Frost, Delavan and Otisco.

This includes the following highways...
 Interstate 90 between mile markers 118 and 132.
 U.S. Highway 169 between mile markers 10 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4380 9434 4403 9377 4400 9348 4355 9397
TIME...MOT...LOC 1830Z 286DEG 10KT 4389 9384
Special weather statement, Jun 24, 3:25 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
325 PM CDT SUN JUN 24 2018

MNZ092-242115-
Faribault-
325 PM CDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FARIBAULT COUNTY...

At 325 PM CDT, a strong thunderstorm was located over Blue Earth, or
18 miles east of Fairmont, moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Frost, Brush Creek and Huntley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4355 9423 4375 9417 4372 9380 4352 9389
TIME...MOT...LOC 2025Z 282DEG 10KT 4365 9411
Special weather statement, Jun 24, 4:27 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
427 PM CDT SUN JUN 24 2018

MNZ092-250030-
Faribault-
427 PM CDT SUN JUN 24 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Faribault...

At 423 PM CDT...Radar precipitation estimates show 3 to 6 inches of
rain has fallen this afternoon in and near the city of Blue Earth.
This heavy rainfall will lead ponding of water in low spots, with
high water expecting to slowly recede over the next couple of hours
as the rainfall moves out of central Faribault county.

LOCATIONS IMPACTED INCLUDE...
Blue Earth and Frost.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4358 9417 4375 9414 4371 9384 4350 9388
      4350 9391
TIME...MOT...LOC 2123Z 318DEG 0KT 4365 9410
Special weather statement, Jun 24, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT SUN JUN 24 2018

MNZ091-092-250130-
Martin-Faribault-
730 PM CDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FARIBAULT
AND MARTIN COUNTIES THROUGH 830 PM CDT...

At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sherburn to near Iowa Lake. Movement
was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairmont, Blue Earth, Sherburn, Welcome, Elmore, Ceylon, Frost, Iowa
Lake, Okamanpedan Lake, Granada, East Chain and Northrop.

This includes the following highways...
 Interstate 90 between mile markers 84 and 120.
 U.S. Highway 169 between mile markers 1 and 11.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9485 4363 9485 4381 9443 4354 9382
      4350 9381
TIME...MOT...LOC 0029Z 247DEG 19KT 4362 9468 4349 9441

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:18 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Faribault, Martin, Watonwan87 min
Jun 24, 10:30 PM CDTAreal Flood WarningMPXBlue Earth, Brown, Faribault, Martin, Watonwan15 hr
Jun 25, 1:29 PM CDTAreal Flood WarningMPXBlue Earth, Faribault, Martin, Watonwan24 hr

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.